Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Prozac - what to advise?

(26 Posts)
unfitmother Fri 07-Jan-11 19:01:33

DH saw GP yesterday who said she though he'd been depressed for a while. She has perscribed Prozac and asked him to go back in three weeks. DH is very unsure and is looking to me to advise him what to do, the side effects sound awful!
WTF do I know, I'm an RGN but know little about mental health. He already has problems with sexual dysfuntion so won't want anymore. confused

TheArmadillo Fri 07-Jan-11 19:15:36

he might not get all or any of the side effects.
Imo it is worth trying and seeing how it affects him as its the only way to tell and the doctor obviously thinks he needs them.

FWIW i'm on prozac and have few if any side effects - all the problems I have are from the other medication i'm on.

If the only thing putting you off is the side effects then i would give them a shot.

TheArmadillo Fri 07-Jan-11 19:16:59

he can always stop taking them or see if he can swop to another medication if they are a problem.

strawberry17 Fri 07-Jan-11 19:18:05

I am on prozac and have been on this class of drugs for several years, currently withdrawing off liquid prozac which is going to take me the best part of four years to do. I am female and yes it had a terrible effect on my sex drive which is the reason I was so determined to get off it. Sexual dysfunction in itself is depressing and knocks your confidence, so you have to weigh it up, if sexual dysfunction is an issue then you/he maynot want to risk it. (Although addiction to prozac and sexual dysfunction doesn't happen to everyone, I was very unluckysad.

http://prozacwithdrawal.blogspot.com/

unfitmother Fri 07-Jan-11 19:28:33

Thanks for that strawberry, every think I look at seems to be negative and scary. I know he's not himself but prozac seems drastic. He has a DB with MH problems and I think DH is scared of turning into him.

strawberry17 Fri 07-Jan-11 19:38:06

I so wish I had been able to have access to other forms of help like counselling rather being put straight onto prozac. Prozac did in fact work really well on my depression but had I known that I would spend the next 10+ years with sexual dysfunction and unable to get off the damned drug I don't think I would've started it, but that's just me, other people have other experiences. This doesn't make it any easier for you to decide though, sorry sad

unfitmother Fri 07-Jan-11 19:44:13

No it doesn't! smile
Ultimately only DH can do that as only he knows how he feels.
Could he start it and then stop if he gets side effects?

strawberry17 Fri 07-Jan-11 20:01:36

Oh dear, I'm not a doctor and I can't offer medical advice, only my experience, which is that by the time I decided the side effects were too drastic it was too late for me to be able to withdraw from the medication, hence me being in the position I am a decade later and taking four years to withdraw from the drug, but like I said, that's my personal experience and others may have more positive experiences and no side effects.

unfitmother Fri 07-Jan-11 20:12:04

Good luck strawberry I hope it works out for you. smile

LovelyJudy Fri 07-Jan-11 20:20:10

i have been helped tremendously by prozac. if you look at any drug the list of potential side effects is scary, but realistically, your dh is unlikely to experience them. could you ask for a referral to a specialist who can talk him through the different drugs, and the alternatives/additional options such as counselling? It may even be worth paying privately for this.

unfitmother Fri 07-Jan-11 22:18:32

Would pay anything to make him better but due to ideological opposition to private healthcare that's not an option.

clutha Fri 07-Jan-11 23:25:08

try valerian calms 3 times per day instead;
along with performing the free online Congitive behavioural training (CBT)programme at www.moodgym.anu.edu.au .

i chosee this course instead of prozac, as i wasnt keen on the potential side effects.

plus other herbal options such as gingko tea and teh alia

strawberry17 Sat 08-Jan-11 08:51:05

Oh yes I just remembered my husband used St Johns Wort with quite good result as well, I think I read somewhere that they prescribe this in Germany like we prescribe antidepressant medication. I also used Ginko but was advised that it would clash with prozac so neither of these herbal products should be used with prozac.

clutha Sat 08-Jan-11 09:56:19

another good reason not to use prozac smile

unfitmother Sat 08-Jan-11 22:49:40

He's starting in the morning.

strawberry17 Sun 09-Jan-11 12:06:30

All the best and hope it all works out!

LovelyJudy Sun 09-Jan-11 17:41:45

be aware that the prozac will only start to take effect in 3-4 weeks, so he shouldn't be making decisions about its efficacy when he goes back to the gp. give it a chance. Good luck, i hope he finds it as positive as i do.

TheMonster Sun 09-Jan-11 17:47:40

the side effects of all anti-depressants can look alarming on paper. Long term, though, the benefits of the right anti-depressant far outweigh the side-effects felt at the start.

ManateeEquineOhara Sun 09-Jan-11 17:52:51

The side effects are rare. But tell him to avoid alcohol unless he wants to risk the worst ever hangover.

LovelyJudy Sun 09-Jan-11 17:54:12

i don't have a problem with drinking a moderate amount - in fact i take particular delight in downing my prozac with a glass of wine! (in an if you don't laugh you'll cry kind of way, obv) smile

unfitmother Sun 09-Jan-11 20:42:22

Thanks but he rarely drinks (unlike me) so it's not really an issue.
I did see one thing about it reacting with caffeine, has anyone else noticed this?

LovelyJudy Sun 09-Jan-11 21:29:00

caffeine not a problem for me. can only speak for myself of course. i had no side effects at all except for limited ability to orgasm - though no affect on libido, if that helps? i couldn't care less, personally (possibly because of the prozac grin).

I took it under the supervision of a psychiatrist and he was careful to start at a very very low dose (liquid formulation) and build up v gradually as a way of limiting any side effects. a gp may not have time/budget to to do this but you could ask.

strawberry17 Mon 10-Jan-11 19:55:13

LovelyJudy your post just made me laugh, that's exactly it, couldn't orgasm but the irony was that full dose of prozac meant I didn't give a damn either smile except after a while I DID start to give a damn really. You sound like you had someone much more clued up if he tapered you onto it as well, a GP would never think to do that.

I had no problems with coffee or alcohol.

shodatin Mon 10-Jan-11 23:26:07

I came off one antidepressant a couple of months ago and gradually onto Prozac - have to say fewer side-effects on this, in fact, none I can think of.
There are so many anti-depressants available now, GP won't mind your husband changing from Prozac after giving it a trial if the side-effects are too bad.
Personally, I would not mix prescription drugs with alternatives, apart from Berocca vitamins.

unfitmother Fri 14-Jan-11 19:49:07

He stared last Sunday morning and has been fine so far. grin
So signs of any side effects yet, we haven't had sex yet but that's mostly because I've been on early shifts all week.
He says he feels calmer already but acknowledges that may be pschosomatic.
Fingers crossed!

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: